Cellulitis-like fixed drug eruption attributed to paracetamol (acetaminophen)
M Mukhyaprana Prabhu MD, Smitha Prabhu MD DVD, Pranay Mishra, and Subeesh Palaian
Dermatology Online Journal 11 (3): 24
Department of Dermatology and Venereology, Manipal College of Medical sciences, Manipal Teaching Hospital, Pokhara, Nepal. email@example.com
Paracetamol (acetaminophen) is a widely used analgesic-antipyretic with consistent safety profile and very low incidence of side effects. We report a case of biopsy-confirmed fixed drug eruption associated with paracetamol and presenting like cellulitis.
Paracetamol is a widely used analgesic-antipyretic with consistent safety profile and very low incidence of side effects [1, 2]. We report a case of biopsy-confirmed fixed drug eruption (FDE) associated with paracetamol and presenting like cellulitis.
A 65-year-old Nepalese woman was admitted with a high-grade fever (103° F), chills, and rigors. Clinical examination, including neurological examination, was normal. Routine investigations revealed urinary tract infection (routine urine microscopy showed 4-6 white blood cells cells per high power field). The patient was started on intravenous ceftriaxone (2 g daily) pending culture. Paracetamol (500 mg) was given twice; the fever subsided, but simultaneously a painful erythematous rash appeared on the left shin. There was an edematous, erythematous, shiny, tender, indurated plaque with definite upper border, measuring approximately 15 × 7 cm, which mimicked cellulitis (Fig. 1). Blood culture was negative for bacterial growth. Meanwhile, the patient gave history of similar reactions at the same site, occurring five times in the past 5 years, whenever she took parcetamol. In view of this, possibility of cellulitis-like fixed-drug eruption was considered. Paracetamol was stopped. Within 48 hours the rash subsided completely.
In view of the strong history linking paracetamol with this unusual reaction, we conducted an oral rechallenge test with paracetamol. After 24 hours of disappearance of the rash, and after obtaining informed consent, the patient was given 125 mg, 250 mg and 500 mg of paracetamol at 6 hours apart. After the last dose, she complained of pruritus and burning sensation at the same site as the previous reaction, but no objective signs were noticed. Further challenge with 500 mg paracetamol was done after 6 hours, and the pruritus increased in intensity. Erythematous, edematous, tender, shiny infiltrated plaque with rise in temperature was noticed 3 hours later.
An incisional biopsy taken from the reaction site revealed changes consistent with fixed drug eruption rather than cellulitis. Histopathology of the affected area revealed a thinned epithelium lined with stratified squamous cells. The basal layer showed hydropic degeneration. The papillary dermis showed perivascular infiltration by lymphocytes and plasma cells. Pigment incontinence was seen in the upper dermis (Fig 3). Naranjo algorithm  for causality score done showed definitive association (score: 11/13).
The characteristic presentation of FDE is the occurrence of lesions at the same site each time the offending drug is administered. Sites often affected include the lips, hands, legs, face, genitalia, and oral mucosa; the lesions may itch or burn . Fixed-drug eruptions have been associated with phenolphthalein, sulfonamides, phenylbutazone, barbiturates, dapsone, chlordiazepoxide, indomethacin, quinine, salicylates and tetracyclines . Paracetamol associated FDE is uncommon and occurs in less than 1.5 percent of all FDE . Only a few case reports of fixed-drug eruption due to paracetamol have been published, the reactions presenting as maculopapular or erythematous discoid rashes [7, 8, 9, 10, 11].
Our patient developed fixed-drug rash clinically resembling cellulitis on paracetamol intake 5 times in the past. Allergy was confirmed by oral rechallenge and Naranjo causality assessment scale. Skin biopsy also confirmed the diagnosis of fixed drug eruption.
There is a reported case of paracetamol-induced vasculitis-like FDE ; however cellulitis-like reaction to paracetamol has not been reported previously.
Stern RS, Chosidow OM, Wintroub BU. Cutaneous drug reactions Braulwald, Fauci, Kasper et al 'editor'. Harrison's Principles of Internal Medicine, 15th edition, New York; McGraw-Hill, Inc.; 2001 ISBN 0-07-007272-8. 6.
Guin JD, Baker GF. Chronic fixed drug eruption caused by acetaminophen. Cutis 1988; 41 (2): 106-8 10. Galindo PA, Borja J, Feo F et al. Nonpigmented fixed drug eruption caused by paracetamol. Investig Allergo Clin Immunol 1999; 9(6):399-400.11.
Matheson I, Lunde PKM, Notarianni L. Infant rash caused by paracetamol in breast milk? (letter). Pediatrics 1985; 76:651-2 12. Harris A, Burge SM. Vasculitis in a fixed drug eruption due to paracetamol. Br J Dermatol 1995; 133(5):790-1.